Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 14, NWS Midland/Odessa, TX

May 3, 2019Ector County, Winkler County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 3, 2019, 4:37 PM CDT for Ector County, Winkler County, Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2019, 4:37 PM CDT (21:37 UTC)
Expired
May 3, 2019, 5:00 PM CDT
In force
23 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Ector County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 62 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 4:45 PM CDTHAIL 2.521 Ne Kermit, TXDAMAGED/BROKEN SKY LIGHTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 3:26 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WFUS54 KMAF 032137
TORMAF
TXC135-495-032200-
/O.NEW.KMAF.TO.W.0014.190503T2137Z-190503T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
437 PM CDT Fri May 3 2019

The National Weather Service in Midland has issued a

* Tornado Warning for...
  West central Ector County in western Texas...
  Northeastern Winkler County in western Texas...

* Until 500 PM CDT.

* At 437 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 15 miles west of Goldsmith, or 18 miles northeast of
  Kermit, moving southeast at 10 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Ector and northeastern Winkler Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3197 10271 3189 10291 3207 10297 3209 10294
      3209 10284
TIME...MOT...LOC 2137Z 330DEG 7KT 3204 10288 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

HC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 3, 3:48 PM CDT, 49 minutes earlier.

Area forecast discussion, May 3, 3:48 PM CDT, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
348 PM CDT Fri May 3 2019

.UPDATE...
Severe thunderstorm watch #126 has been issued for most PB. Lea Co
and the Lower Trans Pecos/Big Bend until 11 PM CDT/10 PM MDT.

&&

.DISCUSSION...
Storms developing along dryline INVOF HOB/GNC/ANS/INK. Main
concern going into evening is potential for severe storms to form
on and then move se off of dryline. Strong veering SE low-level to
WNW mid-levels among other ingredients that favor supercell
storms.

&&

.PREV DISCUSSION... /issued 222 PM CDT Fri May 3 2019/

DISCUSSION...

Recent WV loop shows an open 500 mb short wave traversing across AZ
into NM with a subtropical jet further south extending from northern
MX into east TX where convection is ongoing. Southwest flow aloft
resides over West Texas and southeast New Mexico with early morning
cloud cover exiting the area. At the sfc, plenty of moisture is
present with dewpoints in the upper 50s to lower 60s. As clouds
continue to clear, a thermal ridge should develop across the western
CWA and shove a dryline east toward the TX/NM line. This will be the
focus area for CI today. ML CAPE values will be high over the
eastern CWA with maxima around 2000-3000 J/kg coupled with mid-level
lapse rates around 7-8 deg C/km. Bulk shear will range from 30 kts
over the northern areas to around 45 kts over the lower Trans Pecos
closer to the jet max. As storms develop along the dryline, they
will have a high likely-hood of becoming severe. Large hail will be
the main threat again today, however an isolated tornado can't be
ruled out, especially near any convergence boundary where helicity
is maximized. After convection subsides, a backdoor front will
edge into the CWA after 00z and allow temperatures to fall into
the 50s tonight.

Sfc winds will veer around to the southeast while 500 mb heights
increase over the area tomorrow which should reduce storm
coverage along the dryline. Main storm chances will be confined to
the western mountain areas. Temperatures along and west of the
Pecos River should reach the mid to upper 80s while the Permian
Basin remains in the mid 70s. The dryline looks like it will
activate again Sunday as a 500 mb short wave ejects out of N
Mexico. The positioning of the dryline is still in question, but
the mountain areas will again be the main focus for higher PoPs.
850 mb temps should increase a bit more Sunday which will help
elevate high temps into the mid 80s to lower 90s across the CWA.

The beginning of next week looks warmer with lower precip chances
as the dryline should be confined to the far eastern CWA. A slow
moving upper low will move down the West Coast on Monday and
eventually track toward our region. Both GFS and ECMWF show this
low lifting north into the central plains which would bring a
Pacific front thru the area on Wednesday. A cold front will
arrive sometime late next week and rekindle widespread storm
chances across the eastern CWA.

Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  76  59  83 /  40   0   0  10
Carlsbad                       56  82  57  89 /  10  20   0  20
Dryden                         61  82  64  86 /  20   0   0  10
Fort Stockton                  58  83  61  90 /  10  10   0  20
Guadalupe Pass                 54  81  57  85 /  10  10   0  20
Hobbs                          52  77  55  86 /  20  10  10  20
Marfa                          44  84  48  85 /   0  10   0  30
Midland Intl Airport           57  80  59  86 /  40   0  10  10
Odessa                         56  80  57  87 /  30   0  10  20
Wink                           57  84  61  91 /  20  10   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 3, 2:11 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
211 PM CDT Fri May 3 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
211 PM CDT Fri May 3 2019 /111 PM MDT Fri May 3 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible today into tonight for portions of
the area. Large hail, damaging winds, and an isolated tornado are
possible with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are possible Saturday and Sunday across parts
of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 3, 3:30 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
330 PM CDT Fri May 3 2019

TXZ060-067-032115-
Ward TX-Winkler TX-
330 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WARD AND
SOUTHEASTERN WINKLER COUNTIES UNTIL 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wink, moving southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wink, Wickett and Winkler County Airport.

This includes Interstate 20 between mile markers 70 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3167 10325 3183 10316 3182 10282 3150 10301
TIME...MOT...LOC 2029Z 295DEG 6KT 3171 10311

HC
Special weather statement, May 3, 3:39 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
339 PM CDT Fri May 3 2019

TXZ050-060-061-032115-
Andrews TX-Ector TX-Winkler TX-
339 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR...SOUTHWESTERN
ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 415 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Goldsmith, or 18 miles southwest of Andrews,
moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Goldsmith and Notrees.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3218 10290 3220 10253 3188 10254 3190 10289
TIME...MOT...LOC 2039Z 008DEG 15KT 3210 10275

10
Special weather statement, May 3, 3:44 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
244 PM MDT Fri May 3 2019

NMZ029-032100-
Northern Lea County NM-
244 PM MDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 300
PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Bledsoe, or 19 miles northeast of Tatum, moving
east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Lea
County.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.

LAT...LON 3340 10305 3346 10322 3357 10323 3357 10305
TIME...MOT...LOC 2044Z 262DEG 13KT 3350 10314

10
Special weather statement, May 3, 3:59 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
359 PM CDT Fri May 3 2019

NMZ033-TXZ045-032130-
Central Lea County NM-Gaines TX-
359 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL 430 PM CDT/330 PM MDT/...

At 359 PM CDT/259 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles north of Hobbs to
11 miles south of Denver City. Movement was south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hobbs, Seminole, Gaines County Airport, Knowles, Paynes Corner and
Higginbotham.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southeastern New Mexico...and western Texas.

LAT...LON 3270 10312 3266 10262 3293 10270 3297 10317
TIME...MOT...LOC 2059Z 340DEG 9KT 3283 10310 3280 10285

10
Special weather statement, May 3, 4:13 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
413 PM CDT Fri May 3 2019

TXZ060-061-067-032200-
Ector TX-Ward TX-Winkler TX-
413 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...SOUTHWESTERN
ECTOR...EASTERN REEVES...NORTHEASTERN WARD...SOUTHEASTERN WINKLER AND
NORTHWESTERN CRANE COUNTIES UNTIL 500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wink, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Monahans, Wink, Thorntonville, Pyote, Wickett, Roy Hurd Memorial
Airport and Monahans Sandhills State Park.

This includes Interstate 20 between mile markers 64 and 88, and
between mile markers 91 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western and southwestern Texas.

LAT...LON 3183 10312 3174 10263 3165 10273 3165 10277
      3161 10277 3137 10301 3138 10306 3136 10307
      3137 10308 3164 10323
TIME...MOT...LOC 2112Z 307DEG 9KT 3167 10310

HC
Local storm report, May 3, 4:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
436 PM CDT FRI MAY 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             8 N HOBBS               32.85N 103.16W
05/03/2019  M1.00 INCH       Lea                NM   PUBLIC

&&

SCOTT.KLEEBAUER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:07 PM CDTSpecial Weather StatementMAFBrewster38 min
May 2, 7:18 PM CDTSevere Thunderstorm WarningMAFBrewster42 min
May 2, 7:32 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell58 min
May 2, 7:36 PM CDTSpecial Weather StatementMAFTerrell39 min
May 2, 7:54 PM CDTSevere Thunderstorm WarningMAFTerrell51 min
May 2, 7:57 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 2, 7:58 PM CDTSevere Thunderstorm WarningMAFBrewster62 min
May 2, 8:25 PM CDTFlash Flood WarningMAFPecos3 hr
May 2, 8:31 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell59 min
May 2, 8:46 PM CDTSpecial Weather StatementMAFTerrell29 min
May 2, 9:20 PM CDTSpecial Weather StatementMAFTerrell25 min
May 2, 9:28 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
May 2, 9:34 PM CDTSpecial Weather StatementMAFTerrell26 min
May 2, 9:51 PM CDTSpecial Weather StatementMAFTerrell24 min
May 2, 10:05 PM CDTSpecial Weather StatementMAFTerrell25 min
May 2, 10:17 PM CDTSpecial Weather StatementMAFTerrell28 min
May 2, 10:48 PM CDTSpecial Weather StatementMAFTerrell27 min
May 3, 1:02 PM CDTSpecial Weather StatementMAFPecos43 min
May 3, 1:16 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell59 min
May 3, 3:07 PM CDTSpecial Weather StatementMAFWinkler23 min
May 3, 3:29 PM CDTSpecial Weather StatementMAFGaines31 min
May 3, 3:30 PM CDTSpecial Weather StatementMAFWard45 min
May 3, 3:39 PM CDTSpecial Weather StatementMAFEctor36 min
May 3, 3:44 PM CDTSpecial Weather StatementMAFCochran16 min
May 3, 3:48 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler42 min
May 3, 3:59 PM CDTSpecial Weather StatementMAFGaines31 min
May 3, 4:13 PM CDTSpecial Weather StatementMAFWard47 min
May 3, 4:19 PM CDTSevere Thunderstorm WarningMAFGaines56 min
May 3, 4:28 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler47 min
May 3, 4:34 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward, Winkler56 min
May 3, 5:30 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward45 min
May 3, 5:33 PM CDTSevere Thunderstorm WarningMAFAndrews41 min
May 3, 6:08 PM CDTSpecial Weather StatementMAFMartin37 min
May 3, 6:10 PM CDTSpecial Weather StatementMAFBorden35 min
May 3, 6:15 PM CDTSpecial Weather StatementMAFGlasscock45 min
May 3, 6:17 PM CDTSevere Thunderstorm WarningMAFPecos33 min
May 3, 6:29 PM CDTSevere Thunderstorm WarningMAFGlasscock32 min
May 3, 6:47 PM CDTSpecial Weather StatementMAFGaines28 min
May 3, 6:49 PM CDTSpecial Weather StatementMAFHoward26 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.